From Cobourg, Ontario, Canada:
I am 56 years old, have been overweight most of my life but very active in sports, and was diagnosed with type 2 diabetes about nine years ago. In addition to my two diabetes pills, I am also on numerous other medications. I quit smoking about a year and a half ago, and gained 20-25 pounds, but I am now losing weight. I have had no real problems until the last few months, but lately I seem to have no control of my glucose levels at all.
I was on Glucophage [metformin] along with glyburide at night. Because my three month average was up around 10 mmol/L [180 mg/dl], my doctor increased my glyburide. On the first day of the new dosage, I spiked in the evening to 26.1 mmol/L [470mg/dl] which brought on some pretty tired feelings, cold sweats and general feelings of weakness. At the hospital, the doctor told me that it was probably my body reacting to the new dosage. That was a week ago.
I walk on the treadmill for about 35 minutes or 1.3-1.7 miles every morning upon awakening. For the last three days, my glucose has been about 15.8 mmol/L [284 mg/dl] upon awakening. I then take my medications, do my workout, have my standard breakfast which consists of one-half a bowl of raisin bran and a banana, and when I have tested after arriving at work, I am spiking at about 23.0 mmol/L [414 mg/dl].
Upon the advice of my Certified Diabetes Educator, I have added more glyburide after lunch and again before bed in addition to the earlier doses. Two days of this have shown no significant change at all. In fact, some readings were worse even though I have also added another 35 minute treadmill workout in the evening. It seems that everything I do to lower my glucose level has no effect at all and is actually raising it.
What is going on? What am I doing wrong? Where do I go from here? Any suggestions would be greatly appreciated. I'm really sick and tired of being sick and tired!
I can empathize with you. It only seems fair that when you put a lot of effort into your treatment that you should get some results in return. However in this case, it does not appear to be what we would like to see for you. It is very important to understand that type 2 diabetes has a changing plot line over time. That is, it changes with your different life situations.
The natural history of type 2 diabetes is to have decreased insulin secretion in response to elevated sugars. The combination of the weight gain and the duration of your diabetes may be the overwhelming issue here. Sometimes, when you get the sugars down, there is a return of function which occurs when you unload the insulin-secreting beta cells. This is done by lowering the blood sugars to values that are near normal.
This means you use whatever treatments are available to you to get the job done. An aggressive effort to lower the sugars is needed. You may benefit from bedtime insulin at present. In any case, the most important thing is the blood sugar control. Know that you are fighting the disease which is taking you on this ride. Things would be worse if you weren't working at it.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.